Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Topeka, KS

May 27, 2017Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 3:58 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 3:58 PM CDT (20:58 UTC)
Expired
May 27, 2017, 4:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:25 PM CDTHAIL 1.756 E New Strawn, KSDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KTOP 272058
SVRTOP
KSC031-111-272145-
/O.NEW.KTOP.SV.W.0068.170527T2058Z-170527T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
358 PM CDT SAT MAY 27 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Coffey County in east central Kansas...
  Southeastern Lyon County in east central Kansas...

* Until 445 PM CDT

* At 356 PM CDT, a severe thunderstorm was located 6 miles east of
  Olpe, moving east at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters reported 70 mph wind gusts 10 
           miles west northwest of Olpe and golf ball sized hail 9 
           miles southwest of Olpe at 340 PM. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Burlington, Waverly, New Strawn, Hartford, Gridley, John Redmond
  Reservoir and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9596 3817 9617 3834 9615 3842 9551
      3804 9552 3804 9596
TIME...MOT...LOC 2056Z 271DEG 35KT 3823 9606 

HAIL...1.75IN
WIND...60MPH
 
$$

Sanders
3 follow-up statements
651 
WWUS53 KTOP 272115
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
415 PM CDT SAT MAY 27 2017

KSC111-272124-
/O.CAN.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Lyon-
415 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3813 9596 3826 9596 3826 9595 3832 9595
      3838 9551 3810 9552
TIME...MOT...LOC 2114Z 271DEG 35KT 3823 9583 

$$

KSC031-272145-
/O.CON.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Coffey-
415 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL COFFEY COUNTY...

At 414 PM CDT, a severe thunderstorm was located over John Redmond
Reservoir, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burlington, New Strawn and John Redmond Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 9596 3826 9596 3826 9595 3832 9595
      3838 9551 3810 9552
TIME...MOT...LOC 2114Z 271DEG 35KT 3823 9583 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
379 
WWUS53 KTOP 272129
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
429 PM CDT SAT MAY 27 2017

KSC031-272145-
/O.CON.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Coffey-
429 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN COFFEY COUNTY...

At 429 PM CDT, a severe thunderstorm was located 4 miles east of New
Strawn, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Strawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2129Z 268DEG 31KT 3826 9566 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
216 
WWUS53 KTOP 272138 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
438 PM CDT SAT MAY 27 2017

KSC031-272148-
/O.EXP.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Coffey-
438 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEY COUNTY
WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2138Z 271DEG 35KT 3826 9556 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 40 minutes earlier.

Area forecast discussion, May 27, 3:18 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday)
Issued at 316 PM CDT Sat May 27 2017

Thunderstorms moved east of the area early this afternoon which
resulted in mesoscale subsidence and drying across northeast
Kansas. This was evident on the 18Z special TOP sounding which was
dry and relatively stable. The airmass may recover enough to
support continued thunderstorm chances with a low risk of severe
weather mainly from large hail. Mid-level lapse rates were around
8.5 C which favored hail if there was enough low-level moisture to
produce storms. What storms we see will likely be slightly
elevated and not surface based. The area of extreme instability
coupled with favorable shear should remain south of our area.
Expect all of the thunderstorms to exit the area by early evening.
Model soundings suggest saturation below the frontal inversion
tonight which supports cloudiness. Recent runs of the HRRR keeps
showers together as they move out of Colorado and across Kansas
late night. Will not alter the forecast based on this due to lack
of confidence, but it is something to watch.

.LONG TERM...(Sunday night through Saturday)
Issued at 316 PM CDT Sat May 27 2017

Overall, the upper air pattern remains PNA with west coast ridging
and an upper trough over the upper Mississippi valley. Cool
Canadian air should move into Kansas tonight and Sunday in
association with a polar high pressure system building south
through the plains. This should result in dry and relatively cool
weather through the balance of the holiday weekend.

The surface ridge eventually moves east by midweek allowing for
return flow and increased moisture and instability. This along
with weak disturbances is enough to support small pops in the
extended forecast. Temperatures should slowly warm to slightly
above normal by the end of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1234 PM CDT Sat May 27 2017

Kept VCTS due to additional instability today with afternoon
heating although severe threat should be southeast of the TAF
locations. Continued forecast of MVFR cigs as cooler air comes in
tonight followed by VFR late tonight and Sunday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, May 27, 2:42 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
242 PM CDT Sat May 27 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-281945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
242 PM CDT Sat May 27 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms will be possible along and south of interstate
35 this afternoon. Large hail and strong wind gusts will be the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return later in the week, with increasing
coverage of storms possible late Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 27, 12:07 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             RANTOUL                 38.55N 95.10W
05/27/2017  E1.00 INCH       FRANKLIN           KS   PUBLIC

            A FEW QUARTER SIZE STONES.

&&

BD
Local storm report, May 27, 3:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             9 SW OLPE               38.19N 96.30W
05/27/2017  E1.75 INCH       LYON               KS   TRAINED SPOTTER

&&

BB
Local storm report, May 27, 3:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     10 WNW OLPE             38.30N 96.35W
05/27/2017  E70 MPH          LYON               KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH GUST ON THE KANSAS
            TURNPIKE AT THE LYON COUNTY LINE.
            ACCOMPANIED BY QUARTER SIZE HAIL.

&&

BB
Local storm report, May 27, 3:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             10 WNW OLPE             38.30N 96.35W
05/27/2017  E1.00 INCH       LYON               KS   TRAINED SPOTTER

            ON THE KANSAS TURNPIKE AT THE LYON COUNTY
            LINE. ACCOMPANIED BY 60-70 MPH WIND.

&&

BB
Local storm report, May 27, 3:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 WSW OLPE              38.25N 96.21W
05/27/2017  E0.75 INCH       LYON               KS   TRAINED SPOTTER

&&

BB
Local storm report, May 27, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             OLPE                    38.26N 96.17W
05/27/2017  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:52 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic23 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley, Washington34 min
May 27, 5:27 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley48 min
May 27, 6:33 AM CDTSpecial Weather StatementTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee27 min
May 27, 6:55 AM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson50 min
May 27, 7:46 AM CDTSpecial Weather StatementTOPBrown, Jefferson29 min
May 27, 10:03 AM CDTSpecial Weather StatementTOPMorris42 min
May 27, 10:43 AM CDTSpecial Weather StatementTOPLyon47 min
May 27, 10:48 AM CDTSevere Thunderstorm WarningTOPLyon23 min
May 27, 11:33 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage24 min
May 27, 11:59 AM CDTSevere Thunderstorm WarningTOPFranklin16 min
May 27, 3:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 27, 4:36 PM CDTSevere Thunderstorm WarningTOPCoffey2 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.